Alert archive / Florida / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Melbourne, FL

October 1, 2020Saint Lucie County, Florida

NWS Melbourne, FL issued this areal flood warning at Oct 1, 2020, 1:30 PM EDT for Saint Lucie County, Florida. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2020, 1:30 PM EDT (17:30 UTC)
Expired
Oct 1, 2020, 3:00 PM EDT
In force
90 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Flood severity
None

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WGUS42 KMLB 011730
FLWMLB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Melbourne FL
130 PM EDT Thu Oct 1 2020

FLC111-011900-
/O.NEW.KMLB.FA.W.0021.201001T1730Z-201001T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lucie FL-
130 PM EDT Thu Oct 1 2020

The National Weather Service in Melbourne has issued a

* Flood Warning for...
  East Central St. Lucie County in east central Florida...

* Until 300 PM EDT.

* At 130 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. Flooding is ongoing or expected 
  to begin shortly in the warned area. Between 4.5 and 6 inches of 
  rain have fallen since last night and an additional 2 inches will 
  be possible before storms weaken.

Some locations that will experience flooding include...
  Walton, Saint Lucie Nuclear Power Plant, Indian River Estates and 
  Hutchinson Island South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 2738 8022 2729 8020 2729 8021 2728 8028
      2735 8032

$$

CL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this areal flood warning went out at Oct 1, 9:57 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 1, 9:57 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
957 AM EDT Thu Oct 1 2020

.DISCUSSION...

...Flood Watch Remains in Effect for Coastal Martin and St Lucie
Counties Through Tonight...

Current-Tonight...Some heavy rainfall across the Treasure Coast late
last night and early this morning. This resulted from a likely
combination of a stalled frontal boundary to the south, deep
moisture, coastal convergence, diffluence aloft, and good ol'
fashion shallow, efficient precipitation producing showers and
isolated lightning storms. Many neighborhoods have seen flooding,
especially around Hobe Sound in coastal Martin County. Residents
will need to stay alert as any additional rainfall will immediately
become runoff as these areas remain saturated. Local radar shows
this activity remains fairly persistent with additional convection
over the local waters and near the coast.

Mesoscale models suggest additional convection this afternoon
resulting from the sea breeze boundary, deep moisture, and
additional boundary collisions from previous activity. While some of
this activity may advance into the interior, as far north as Osceola
County, it appears confined closer to the coast from the Cape
southward. With that said, may have to extend current PoP
configuration further north. Northward across ECFL should still
continue to see a pleasant day.

Highs generally in the L-M80s. Lows tonight will range from the L-M
60s for Lake/Volusia southward toward Okeechobee County while the
Space/Treasure coasts realize U60s to L70s.

&&

.AVIATION...Light N/NNE/NE winds today and generally VFR, except the
Treasure Coast which is plagued by higher moisture with SCT
convection periodically around. MVFR conds in/around showers and
ISOLD lightning storms. Will monitor as convective threat, according
to local/short range models, may advance northward toward KMLB and
potentially KTIX. Much of any additional activity today will result
from deep moisture and sea breeze/mesoscale outflow boundaries along
the Space/Treasure coasts from earlier showers/storms.

&&

.MARINE...Today-tonight...The nearly stalled frontal boundary near
the southern waters combined with deep moisture will continue to
initiate scattered showers and isolated storms. Threats include
locally heavy downpours, cloud to water lightning, and gusty winds
to near 30 kts. Activity could spread further northward towards
Melbourne with sea breeze initiation, surface heating, and additional
mesoscale boundary collisions. N/NNE winds generally 10-15 kts,
though convection near the coast and across our southern waters
could promote variable winds at times due to the disruption. Seas
generally 3-4 ft.

&&

.HYDROLOGY...The St Johns river at Astor is forecast to remain near
Moderate Flood Stage for the next couple of days before slowly
declining later this week into Minor Flood Stage. Water levels along
the Middle Saint Johns River Basin are also forecast to remain
elevated the rest of this week at Deland, Sanford and Lake Harney.
Refer to daily Flood Statements from NWS Melbourne for the latest
river levels and forecasts.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for Martin-St. Lucie.

AM...None.
&&

Sedlock/Leahy
Hazardous weather outlook, Oct 1, 11:19 AM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1119 AM EDT Thu Oct 1 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1119 AM EDT Thu Oct 1 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible today south from
Melbourne through Jupiter Inlet to include the adjacent Atlantic
waters. Cloud to ground lightning strikes, torrential downpours, and
brief gusty winds will be possible. Organized storm motion is
forecast to be slow toward the northeast, however, shallow and heavy
shower activity over the Atlantic and along the Treasure Coast will
propagate toward the west.

.FLOOD IMPACT...
Heavy showers and isolated lightning storms from earlier this
morning have produced rainfall amounts of 4 to 7 inches across
coastal areas of Martin County and 3 to 5 inches in coastal Saint
Lucie County. Additional showers and isolated lightning storms are
expected through tonight and flooding, potentially life-threatening,
will be possible especially in urban, low lying, and already
saturated areas. A Flood Watch remains in effect through tonight for
these areas.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest through 600 PM due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor has fluctuated in and out of
Moderate Flood Stage in the last 2 days. For today, Astor is
forecast to remain in Minor to Moderate Flood and due to lower
rain chances through the remainder of the week, levels are
forecast to slowly subside. The Saint Johns River near Deland,
Sanford, and above Lake Harney is forecast to remain within Action
Stage through the week.

Refer to daily Flood Statements from NWS Melbourne for the latest
river levels and forecasts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Isolated lightning storms are expected through Friday south of
Vero Beach, with higher rain and lightning storm chances
returning areawide this weekend and into early next week. Locally
heavy rainfall leading to minor flooding issues along area
roadways and poor drainage areas could occur along the Treasure
Coast into the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters across Saint Lucie and Martin counties should monitor the
weather and self activate if needed. Reports of flooding will be
greatly appreciated.

Sedlock/Negron

In the hours before

Local storm report, Oct 1, 11:48 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1148 AM EDT THU OCT 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       2 NNW HOBE SOUND        27.10N 80.15W
10/01/2020  E7.00 INCH       Martin             FL   UTILITY COMPANY

            RELAYED REPORT FROM SOUTH MARTIN REGIONAL UTILITY, WHERE
            THEY MEASURES JUST OVER 7 INCHES OF RAINFALL AT THEIR
            PLANT ON SE OSPREY ST. RAINFALL FROM LAST NIGHT AND THIS
            MORNING.

&&

CL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 12:57 AM EDTAreal Flood AdvisoryMLBMartin24 min
Oct 1, 1:21 AM EDTAreal Flood WarningMLBMartin4 hr
Oct 1, 2:12 AM EDTFlash Flood WarningMLBMartin3 hr
Oct 1, 3:09 AM EDTFlood WatchMLBLake, Orange, Osceola, Seminole, Volusia4 days
Oct 1, 4:33 AM EDTFlash Flood Warning Considerable damage threatMLBMartin4 hr
Oct 1, 5:33 AM EDTAreal Flood WarningMLBIndian River, Martin, Saint Lucie3 hr
Oct 1, 8:54 AM EDTAreal Flood WarningMLBMartin3 hr
Oct 1, 10:09 AM EDTAreal Flood AdvisoryMLBSaint Lucie4 hr
Oct 1, 2:57 PM EDTAreal Flood WarningMLBMartin, Saint Lucie3 hr
Oct 1, 3:46 PM EDTAreal Flood AdvisoryMLBIndian River, Saint Lucie119 min
Oct 1, 4:53 PM EDTFlash Flood WarningMLBMartin, Saint Lucie3 hr
Oct 1, 5:59 PM EDTAreal Flood AdvisoryMLBIndian River, Martin, Saint Lucie3 hr
Oct 1, 6:30 PM EDTAreal Flood WarningMLBMartin, Saint Lucie5 hr

Nearby

Areal Flood Warnings in Florida, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.